Advertisement

Rheumatology International

, Volume 25, Issue 3, pp 238–240 | Cite as

Development of multiple malignancies after immunosuppression in a patient with Wegener’s granulomatosis

  • Mari HoffEmail author
  • Erik Rødevand
Case Report

Abstract

We describe the development of multiple malignancies in a patient with Wegener’s granulomatosis treated with glucocorticosteroids, azathioprin and cyclophosphamide over 20 years. His symptoms started with a neurological disease, which is unusual. Less attention was paid to other symptoms that occurred simultaneously and were more typical manifestations of the disease. This resulted in delayed diagnosis. Despite incorrect diagnoses, he received appropriate immunosuppressive therapy. After 2 years of therapy, he developed a spinocellular carcinoma, after 12 years a basal cell carcinoma and after 19 years both a Kaposi sarcoma and a urinary bladder carcinoma. This patient illustrates a difficult therapeutic balance between prolonged treatment and the hazards of therapy. No guidelines are established to manage this clinical dilemma.

Keywords

Wegener’s granulomatosis Cyclophosphamide Cancer Immunosuppression 

Notes

Acknowledgements

We thank Professor V. Finsen for advice regarding the language in this manuscript.

References

  1. 1.
    Savage CO, Harper L, Holland M (2002) New findings in pathogenesis of ANCA-associated vasculitis. Curr Opin Rheumatol 14:15–22CrossRefGoogle Scholar
  2. 2.
    Stein J, Sridharan ST, Eliachar I, Niv A, Wood B, Hoffman GS (2001) Nasal cavity squamous cell carcinoma in WG. Arch Otolaryngol Head Neck Surg 127:709–713Google Scholar
  3. 3.
    Forni AM, Koss LG, Geller W (1964) Cytological study of the effect of cyclophosphamide on the epithelium of the urinary bladder in man. Cancer 17:1348–1355Google Scholar
  4. 4.
    Talar-Williams C, Hijazi YM, Walther McC M, Linehan WM, Hallahan CW, Lubensky I et al. (1996) Cyclophosphamide-induced cystitis and bladder cancer in patients with WG. Ann Intern Med 124:477–484PubMedGoogle Scholar
  5. 5.
    Stillwell TJ, Benson RC Jr, DeRemee RA, Mc Donald TJ, Weiland LH (1988) Cyclophosphamide-induced bladder toxicity in WG. Arthr Rheum 31:465–470Google Scholar
  6. 6.
    Hoffman GS, Kerr GS, Leavitt RY, Hallahan CW, Lebovics RS, Travis WD, et al. (1992) Wegener’s granulomatosis: an analysis of 158 patients. Ann Intern Med 16:488–498Google Scholar
  7. 7.
    Reinhold-Keller E, Beuge N, Latza U, de Groot K, Rudert H, Nolle B, Heller M, Gross WL (2000) An interdisciplinary approach to the care of patients with Wegener’s granulomatosis: long-term outcome in 155 patients. Arthr Rheum 43:1021–1032CrossRefGoogle Scholar
  8. 8.
    Cox PJ (1979) Cyclophosphamide cystitis—identification of acrolein as the causative agent. Biochem Pharmacol 28:2045–2049CrossRefGoogle Scholar
  9. 9.
    Frasier LH, Kanekal S, Kehrer JP (1991) Cyclophosphamide toxicity. Drugs 42:781–795PubMedGoogle Scholar
  10. 10.
    Jensen P, Hansen S, Møller B, Leivestad T, Pfeffer P, Geiran O, et al. (1999) Skin cancer in kidney and heart transplant recipients and different long-term immunosuppressive therapy regimens. J Am Acad Dermatol 40:177–186Google Scholar
  11. 11.
    Westman KWA, Bygren PG, Olsson H, Ranstam J, Wieslander J (1998) Relapse rate, renal survival and cancer morbidity in patients with WG or microscopic polyangiitis with renal involvement. J Am Soc Nephrol 9:842–852Google Scholar
  12. 12.
    Katariya K, Thurer RJ (1999) Malignancies associated with the immunocompromised state. Chest Surg Clin N Am 9:63–77Google Scholar
  13. 13.
    Deschenes I, Dion L, Beauchesne C, de Brum-Fernandes AJ (2003) Kaposi’s sarcoma following immune suppressive therapy for WG. J Rheumatol 30:622–624Google Scholar
  14. 14.
    Erban SB, Sokas RK (1988) Kaposi’s sarcoma in an elderly man with WG treated with cyclophosphamide and corticosteroids. Arch Intern Med 148:1201–1203CrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2005

Authors and Affiliations

  1. 1.Department of Orthopaedics and Rheumatology St Olav’s HospitalUniversity Hospital of TrondheimTrondheimNorway

Personalised recommendations